Oregon, 2009Tornado in Oregon, October 26, 2009
October 26, 2009 · NWS PQR · 1 event in 1 county or zone
During the afternoon of Oct 26 in the wake of a cold front, a short-lived thunderstorm moved through Clackamas County in northwest Oregon and spawned a weak tornado. The tornado briefly touched down approximately 2 miles southwest of Carver, OR.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of Oct 26 in the wake of a cold front, a short-lived thunderstorm moved through Clackamas County in northwest Oregon and spawned a weak tornado. The tornado briefly touched down approximately 2 miles southwest of Carver, OR.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 26, 1:14 PM PST, 2 hours 1 minute earlier.
Area forecast discussion, Oct 26, 1:14 PM PST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED WARNINGS SECTION
NATIONAL WEATHER SERVICE PORTLAND OR
214 PM PDT MON OCT 26 2009
.SYNOPSIS...A COLD FRONT ACROSS THE SOUTHEASTERN CORNER OF THE
FORECAST AREA THIS AFTERNOON WILL CONTINUE MOVING EAST THIS EVENING
WITH SHARPLY LOWERING SNOW LEVELS OVER THE CASCADES. THE UPPER FLOW
IS TURNING NORTHWESTERLY FOR TONIGHT AND TUESDAY WITH CONSIDERABLE
SHOWER ACTIVITY...AND SNOW IN THE CASCADES. AN UPPER RIDGE WILL BRING
DRYING BY WEDNESDAY...BUT THE NEXT RATHER MOIST SYSTEM IS EXPECTED
WEDNESDAY NIGHT AND THURSDAY. UNSETTLED WEATHER WILL LIKELY CONTINUE
THROUGH THE COMING WEEKEND.
&&
.SHORT TERM...SATELLITE IMAGERY SHOWS A WET PACIFIC COLD FRONT FROM
THE NORTH OREGON CASCADES THROUGH THE SOUTHWEST CORNER OF OREGON AND
SOUTHWEST. DOPPLER RADAR IS SHOWING HEAVY PRECIP ACROSS THE
SOUTHEASTERN ZONES THIS WITH THE FRONT THIS AFTERNOON AND SOME
HEAVIER SHOWERS MOVING ONSHORE NORTHWEST OREGON.
SATELLITE IMAGERY SHOWS A RIBBON OF 1.00-1.25 INCH PRECIPITABLE WATER
SET TO MOVE ACROSS US LATER TODAY. THIS...COMBINED WITH MID LEVEL
FLOW THAT WILL FAVOR OROGRAPHICALLY ENHANCED PRECIP...SHOULD YIELD
RAINFALL AMOUNTS OF AROUND AN INCH IN THE COAST RANGE AND CASCADES.
IN ADDITION TO THE HEALTHY DOSE OF RAIN...SNOW LEVELS WILL LOWER
SHARPLY BEHIND THIS FRONT. SNOW LEVELS WILL DROP TO AROUND PASS
LEVELS IN THE SOUTH WASHINGTON CASCADES BY LATE THIS AFTERNOON/EARLY
THIS EVENING...AND BY MIDNIGHT IN THE LANE COUNTY CASCADES.
SNOW LEVELS ARE NOT EXPECTED TO RISE ABOVE PASS LEVELS UNTIL WED.
SHOWERS WILL CONTINUE FROM TONIGHT THROUGH TUE EVENING AND WILL
CONTINUE A SNOW ADVISORY FOR THE CASCADES.
TUE MORNING A STRONG JET STREAK AND COMPACT SHORTWAVE TROUGH WILL
MOVE OVERHEAD. MOST MODEL GUIDANCE IS SHOWING A JET STREAK OF AROUND
150KT MOVING OVER THE SOUTHWESTERN PORTIONS OF THE FORECAST AREA AND
COASTAL WATERS TUE MORNING BETWEEN 12-18Z...AS WELL AS A LOWERING OF
LIFTED INDICES TO AROUND -2 AT THE SAME TIME...WILL CONTINUE A SLIGHT
RISK OF THUNDERSTORMS FOR THE SOUTHERN COASTAL WATERS AND CENTRAL
OREGON COAST.
TUE NIGHT AND WED THE UPPER TROUGH WILL BE PUSHING OFF TO THE
EAST...WITH SHOWERS ENDING. A POSITIVE TILT UPPER RIDGE AXIS MOVES
OVERHEAD BRIEFLY WED AND WED AFTERNOON BEFORE ANOTHER SYSTEM PUSHES
IN WED NIGHT. CURRENT GFS MODEL IS BRINGING PRECIP TO THE COAST WED
EVENING WITH THE FRONT MOVING THROUGH THE AREA ON THURSDAY. MODELS
HAVE HAD A HARD TIME WITH THE TIMING OF THIS SYSTEM...WILL GO WITH
THIS TIMING FOR NOW. LIKENS
.LONG TERM...OVERALL MODELS AGREE ON RAIN FOR THE EXTENDED PERIOD.
MAIN DISCREPANCIES REMAIN WITH THE TIMING AND OVERALL AMOUNT OF
RAINFALL. ECMWF AND GFS ARE IN AGREEMENT IN TIMING FOR THE BULK OF
THE RAIN TO COME WITH THE NEXT COLD FRONT AROUND THU NIGHT. BOTH
MODELS KEEP THE REGION WET...EXCEPT FOR A BRIEF PERIOD IN THE GFS
WHERE IT CLEARS UP OVER THE SOUTHERN PORTION OF OUR CWA. FREEZING
LEVELS DROP DOWN TO AROUND 4000 FT AROUND FRI AND SAT AS A STRONG
UPPER LOW DIGS TO OUR SE...THEY RISE AGAIN BY SUN. BY MON ANOTHER
FRONT APPROACHES THE COAST...BRINGING PLENTY OF LIFT AND MORE
PRECIP. LEANED MORE TOWARDS GFS IN GRIDS...BUT DID PREFER EUROPEAN
SOLUTION FOR LATER IN THE PERIOD. RAMIREZ
&&
.AVIATION...COOL NW FLOW OVER THE NEXT 24 HOURS WILL BRING A SHOWERY
WINTERLIKE PATTERN...FAVORING SNOW SHOWERS IN THE MOUNTAINS THAT
WILL FREQUENTLY OBSCURE HIGHER TERRAIN. AT LOW ELEVATIONS VFR
CONDITIONS WILL GENERALLY PREVAIL...ALTHOUGH SCATTERED SHOWERS WILL
MAINTAIN A THREAT OF LOCALLY MVFR CONDITIONS. COASTAL TAF SITES WILL
SEE MORE FREQUENT SHOWERS COMPARED TO INLAND SITES WHICH WILL SEE A
RAIN SHADOW EFFECT TO THE LEE OF THE COAST RANGE.
.KPDX AND APPROACHES...VFR CONDITIONS EXPECTED TO PREVAIL...EXCEPT
FOR SCATTERED MVFR CONDITIONS WITH SHOWERS. SHOWERS WILL BE MOST
NUMEROUS OVER THE EASTERN APPROACHES TO KPDX.
&&
.MARINE...WINDS BEHIND THE FRONT EARLY THIS AFTERNOON HAVE SETTLED
DOWN TO JUST BELOW SMALL CRAFT CRITERIA. NW WINDS EXPECTED TO
STRENGTHEN SLIGHTLY LATER TODAY AND TONIGHT...AND CONTINUE INTO TUE
NIGHT BEFORE THE SURFACE HIGH PUSHES IN. WILL EXTEND SMALL CRAFT FOR
WINDS INTO TUE NIGHT. SEAS JUST BEGINNING TO COME UP AT BUOY
089...SO EXPECT TO SEE THE SEAS GREATER THAN 10 FT SPREAD OVER THE
REST OF THE WATERS THIS AFTERNOON. WILL KEEP SMALL CRAFT FOR SEAS
GOING ALSO.
WAVE WATCH 3 IS NOW INDICATING SEAS BUILDING UP TO 20 FT BY FRI.
GIVEN THE RECENT POOR PERFORMANCE OF THE GFS BEYOND MIDWEEK...
WILL NOT FOLLOW WW3 WHOLE HEARTEDLY...AND INSTEAD TAKE SEAS INTO THE
MID TEENS FOR THE TIME BEING.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO
FLORENCE THROUGH TUESDAY NIGHT.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE
SHOALWATER TO FLORENCE THROUGH WEDNESDAY AFTERNOON.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
THROUGH TUESDAY.
WINTER WEATHER ADVISORY FOR SNOW FOR THE NORTH OREGON
AND LANE COUNTY CASCADES TONIGHT THROUGH TUE AFTERNOON.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Oct 26, 5:06 AM PST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
606 AM PDT MON OCT 26 2009
ORZ001>014-PZZ210-WAZ019>023-039-040-271315-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
606 AM PDT MON OCT 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Tornado, Clackamas
- When
- October 26, 3:15 PM PST to 3:16 PM PST
- Where
- Clackamas County, 1.69 mi NW of Redland to 1.98 mi SSW of Carver
- Rating
- EF0
- Path length
- 0.35 mi
- Path width
- 60 yd
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 45.370, -122.520
A tornado with estimated wind speeds of 65-85 mph. Damage reports along the path of the tornado include destruction of a greenhouse, a large storage canopy with PVC frame destroyed, several trees with diameter of 6-8 inches snapped off or blown down, several tree branches of 1-4 inches in diameter broken off and a metal roof blown off a barn.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Louisiana, October 26 to 27, 2009$600,000 · 5 events
- Damaging Wind in Texas, October 26, 2009$100,000 · 70 kt wind · 1 event
- Rip Current in Florida, October 26, 20092 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, October 26, 200970 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 26, 200958 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 26, 200950 kt wind · 5 events
- Damaging Winds in Texas, October 26, 2009$1,000 · 56 kt wind · 5 events
- Heavy Snow in Washington, October 26 to 27, 20093 events
- Frost and Freeze in Utah, October 26, 20092 events
- High Wind in Montana, October 26, 200957 kt wind · 2 events
- Winter Storm and Heavy Snow in Montana, October 26 to 27, 20092 events
- High Wind in Idaho, October 26, 200964 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432912.